Forum

Avonex Expectations

Next week I will be starting my first course of DMD’s.

I have choosen Avonex and I would be interested to hear from Avonex users what my expectations should be.

My main problem is mobility. At best I walk slowly with a limp and when I am tired I struggle to put one foot in front of the other. After resting my walking improves but I have to be careful not to overdue it.

Is Avonex likely to improve my walking or just slow down the deteriation?

I am a big Avonex fan. It did a good job for me for 8 years or so before my MS shifted up a gear, but those were 8 pretty good years. If someone had been able to tell me at the start that it would be such a good drug for me, I would have been glad to hear it, but life with MS is not like that, unfortunately. My MS was pretty active from the start, which was pretty terrifying. It was good to get things under control. I found the side effects mild and manageable, and most people do, I think. Once a week injection on a Friday night before going to bed and it’s job done, so it is easy to fit round a busy life. I think that staving off relapses is the main thing you can hope for, but that is a pretty big benefit. I hope it all goes well and the Avonex suits you. Alison x

I’ve been on avonex. 7 months and suffered no major side effects to date so fingers crossed!..and it’s my leg and walking that’s affected too but don’t think it helps mobility just hopefully staves off further relapses…just take ibuprofen and paracetamol together I do and don’t suffer the flu like symptoms!, I was dreading that!..good luck Emma

Hi DMDS do not improve the damage that’s already there but hopefully reduce relapses and the severity of a relapse if you were to have one. I’ve heard a lot of good reports for avonex so you may be fine. The only way you know is by trying and if that doesn’t work for you there are other DMDs that you can change to. I’m starting rebif hopefully may. In my eyes although apparently DMDs don’t halt progression if they reduce relapses and severity then surely that’s then halting progression as my last relapse left me with damage in my left leg? In regards to your mobility improving have you had any physios preferably neuro physio? If not it might be worth a referral. I do Pilates too and that’s a good class to do for strengthening core etc. Yoga is another one too. You can do both classes to the level you can manage and if you have good instructors they will adapt and help as best as possible. With all DMDs people will have good and bad stories…have to say most are good. Xxx

I have seen a Physio a couple of times following a referral from my MS Nurse. He gave me some exercises to do to strengthen my legs and some stretches to ease the stiffness.

I have also started doing a bit of yoga at home - I haven’t plucked up the courage to go to a class yet. Can anyone recommend a good yoga or pilates DVD? I am currently using one that my wife bought from a pound shop.

Going back to my Avonex expectations; I guess I always knew that they were unlikely to improve my walking but I was hoping that someone may have had some positive experience to give me hope.

It can take a long time for the body to recover from a relapse as much as it is going to. I have found more than once that damage I was sure was permanent was, very slowly, continuing to improve long after I had given up hope of any further recovery. Even if those further gains were small (and they were), they were real. My view - not very scientific! - was that the Avonex was my friend in this.

Forgive me if the damage you are talking about has been with you for too long for any further improvement to be likely. But if the offending relapse was only a matter of months in the past, don’t give up hope yet. .

Alison

I remember someone on here once saying it took them a year at least to get to the point where they felt they were almost back at baseline. Time and patience is key. Think we all have a shortage of that. I certainly do, I want things to be done now! Haha x

Hi Podium - i have had nothing but positive experiences with Avonex since my first injection now 7 1/2 years ago. I chose it because it was once weekly as I travel a lot - I do mine on a Friday evening. I find the ocassional flu like side effects very managebale with 2 panadol and have no further relapses since I began on Avonex. Can’t say whether my no relapsess is purely down to Avonex as I completely chnaged my life after my big attack 8 years ago which I pretty much fully recovered from within 6 - 8 months - I say go for it and don’t look back.

Hello, I am due to have my first Avonex injection on Thursday, I am nervous but hopeful at the same time. I hope all goes well for you next week. I can let you know how it goes if you’d like? Sam x

I have my first Avonex injection tomorrow (Wednesday) and I will post my experiences here on Wednesday evening.

You had such a rotten time with Avonex, Pat. I am just mindful of the need to make clear to new starters that your experience was not at all typical. It would be a pity if people inferred that something similar was likely to happen to them.

Alison

You and I both seem to have a rough time on Avonex Pat but we are a very rare breed indeed. Far more people report a positive experience and successfully manage their MS and reduce the number of relapses by using Avonex or other DMDs than suffer allergic or adverse reactions to them.

Seizures from Avonex is a very rare side effect indeed and not one that most people need to be concerned about. In the clinical trials only 4 people developed seizures and of those 4 one already had a pre-existing seizure disorder anyway. Seizures also do occur in MS as part of the disease so it is hard to know if the seizures in the trials were directly attributable to Avonex or to the MS.

The following is a few exerpts from a quick Google search on Avonex seizures as suggested by Pat.

Seizures
Avonex should be used with caution in individuals with a seizure disorder. A few individuals with no prior history of seizures have experienced seizures while on Avonex. Since seizures are known to occur somewhat more frequently in people with MS than in the general population, it is not known whether these seizures were related to the MS, to the medication, or to some combination of the two.

http://www.nationalmssociety.org/about-multiple-sclerosis/what-we-know-about-ms/treatments/medications/interferon-beta-1a-avonex/index.aspx

Seizures

Caution should be exercised when administering AVONEX® to patients with pre-existing seizure disorders. In the two placebo-controlled studies in multiple sclerosis, 4 patients receiving AVONEX® experienced seizures, while no seizures occurred in the placebo group. Three of these 4 patients had no prior history of seizure (see ADVERSE REACTIONS). It is not known whether these events were related to the effects of multiple sclerosis alone, to AVONEX®, or to a combination of both. The effect of AVONEX® administration on the medical management of patients with seizure disorder is unknown.

http://www.fda.gov/downloads/Drugs/DevelopmentApprovalProcess/HowDrugsareDevelopedandApproved/ApprovalApplications/TherapeuticBiologicApplications/ucm086064.pdf

Get medical help right away if any of these rare but very serious side effects occur: chest pain, seizures.

A very serious allergic reaction to this drug is unlikely, but get medical help right away if it occurs. Symptoms of a serious allergic reaction may include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

http://www.rxlist.com/avonex-side-effects-drug-center.htm

Like all drugs Avonex does have side effects. I am also one who cannot take it due to a severe allergic reaction. I developed hives and swelling of the mouth and throat with both Betaferon and Avonex. My neuro decided not to bother trying Rebif! But this is really, really rare. I would never suggest that this is the norm and I would never suggest that another person may also have a bad experience based on mine. When you consider the many, many thousands of people who take Avonex very successfully I think it is terribly important to put my experience and Pat’s into perspective and to recognize that we are the exception and were very unlucky.

All the best with starting it, Podium

B

Hello,

I have been on avonex since january and have been fine. First few weeks gave me the flu side effects. But now nothing maybe a little headache the next day, but painkillers sort that out.

Must point out other dmd’s such as rebif can cause seizures in people who have a history of them.

Darren

Or more likely suspect the MS. Cognitive and mood changes are very, very common symptoms of MS and very rare side effects of Avonex.

How do you know that the seizures you are now suffering from wouldn’t have happened if you had never had Avonex Pat? It could be a symptom of the MS especially as they are still occurring long after the Avonex has been discontinued.

B

Hi, Ive been on Avonex for 9 years this month and apart from odd times when the side effects disturb my night I think of it as one of my best friends. I started on the pre-filled pens last year and they are truly a breeze to give. The needle is smaller and the pen’s design completely disguises the fact your giving yourself an injection.

good luck

joysee